Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 76, NWS Chicago, IL

July 7, 2003Lee County, Ogle County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 7, 2003, 7:21 AM CDT for Lee County, Ogle County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 7:21 AM CDT (12:21 UTC)
Expired
Jul 7, 2003, 8:00 AM CDT
In force
39 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Lee County, IL, Ogle County, IL

The radar

The Chicago radar (KLOT), 96 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
611 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 071221
SVRLOT
ILC103-141-071300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
719 AM CDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN NORTH CENTRAL ILLINOIS
  OGLE COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 800 AM CDT

* AT 719 AM CDT SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 5 MILES NORTHWEST OF DAVIS JUNCTION TO 28 MILES WEST
  OF HARMON...MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL AFFECT THE TOWNS OF..
  DIXON...
  FRANKLIN GROVE...
  ROCHELLE...
  AMBOY...
  PAW PAW...

THIS LINE OF SEVERE THUNDERSTORMS IS CAPABLE OF PRODUCING...
  QUARTER SIZE HAIL.
  WINDS 60 TO 75 MPH...WHICH CAN KNOCK DOWN TREE LIMBS AND POWER
  LINES...DAMAGE SHEDS...BARNS AND OTHER WEAK STRUCTURES...AND PUSH
  TRUCKS OFF THE HIGHWAY.

REPORT WIND DAMAGE OR HAIL TO YOUR NEAREST LAW ENFORCEMENT
AUTHORITY...AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN CHICAGO.

LAT...LON 4206 8896 4163 8893 4163 8916 4159 8916
          4158 8964 4190 8964 4216 8915
$$

CMS

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:35 AM CDT, 46 minutes earlier.

Area forecast discussion, Jul 7, 6:35 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
635 AM CDT MON JUL 7 2003

AVIATION DISCUSSION FOR 12Z TAFS

LINE OF TS AGAIN THIS MORNING PUSHING SE ACROSS EAST CENTRAL IA AND
FAR NW IL. CLOSE CALL AS TO HOW FAR EAST THIS LINE WILL MAKE IT THIS
MORNING BUT WILL TEMPO OUT TS FOR A FEW HRS THIS MORNING...THOUGH
MAIN PUSH OF THIS LINE IF IT HOLDS TOGETHER MAY GO SOUTH OF CHICAGO
TERMINALS. ATMOSPHERE VERY UNSTABLE AND WITH PLENTY OF OUT FLOW
BOUNDARIES CHANCE OF TS AGAIN THIS AFTERNOON AND THIS EVENING WITH
HELP FROM FRONT PUSHING SOUTH ACROSS UPPER MIDWEST. SO WILL MAINTAIN
TEMPO FOR LATE AFTERNOON THIS EVENING...BUT TS CAN/T BE RULED OUT AT
ANY TIME THRU THE PERIOD. WINDS SHOULD GO LIGHT WESTERLY TONIGHT AND
OUTSIDE OF ANY PRECIP CHANCES...MAY SEE SOME 3-5SM FOG.

CMS

DISCUSSION FOR MORNING GRIDS AND ZONES...

AS COLD FRONT SLOWLY APPROACHES FROM NW AND EVENTUALLY PUSHES THRU
CWFA PERIODS OF SHOWERS AND THUNDERSTORMS TO AFFLICT AREA NEXT
COUPLE DAYS WITH ONGOING SEVERE WEATHER THREAT AND PERHAPS BUILDING
THREAT OF FLOODING.  RECENT EVENTS CONTINUE TO SUGGEST ITS NOT
RELIABLE TO GET CUTE WITH TIMING BEYOND THE VERY SHORT TERM DUE TO
THOSE PESKY BOUNDARIES THAT DEVELOP AND FOCUS FURTHER CONVECTION AND
THE INABILITY OF ANY OPERATIONAL MODELS TO FORECAST THEM.

ONE SUCH BOUNDARY LAYING SE-NW ACROSS CWFA...PROBABLY SYNOPTIC SCALE
WARM FRONT...IS FOCUS OF MODEST BUT GENERALLY WEAKENING CONVECTIVE
DEVELOPMENT THIS MORNING.  HOWEVER RECENT ACTIVITY DEVELOPING
FURTHER W NORTH THIS WARM FRONT ON NOSE OF SOUTHWEST 850-925 FLOW
JET WOULD APPEAR LIKELY TO TRAVERSE THE AREA...ESPECIALLY
NORTH...THIS MORNING. PROBABLY ONE QUICK SHOT ALTHOUGH AS PER
SWOMCD, SOME STORMS MAY BE STRONG TO SEVERE. THEN EXPECT MORE
TSTORMS TO SPREAD EASTWARD FROM THE PLAINS/UPPER MS VALLEY TODAY AND
ARRIVE DURING THE AFTERNOON HOURS IN ASSOCIATION WITH A SHORT WAVE.
BASED ON SATELLITE/RADAR AND 06Z MODEL FORECASTS, BELIEVE THE MODELS
MAY BE A TAD SLOW WITH SHORT WAVE EMERGING FROM CENTRAL ROCKIES AND
SO WILL BEGIN PRECIP THREAT AFTER ABOUT 18Z IN FAR W.  AFTER THAT AS
MENTIONED...WILL NOT GET FANCY WITH TIMING. WILL JUST KEEP MENTION
OF TSTORMS IN THRU TUESDAY NIGHT WITH THE HIGHER POPS GRADUALLY
SHIFTING SOUTH WITH THE FRONT.  AT SOME POINT A FLOOD WATCH MAY BE
NEEDED IN THE SOUTH WHICH HAS HAD UPWARDS OF 6 INCHES RAIN LAST
COUPLE DAYS IN SOME SOUTHERN TIER COUNTIES.  DONT REALLY SEE A
HEAVY RAIN THREAT THERE TODAY HOWEVER....EXPECTED THE HEAVIER PRECIP
IN THE NORTH.

REGARDING WEDNESDAY>THURSDAY PRECIP.  GFS EXHIBITS SUSPICIOUS
BEHAVIOR SUGGESTING GRIDS SCALE FEEDBACK.  ALL OTHER MODELS SUGGEST
A WEAKER, MORE SOUTHERLY SURFACE WAVE TRACK.  FOR NOW WILL MAINTAIN
PRECIP FORECAST WED & WED NIGHT AND KNOCK IT OFF THURSDAY. WILL
TAPER POPS FROM MINIMAL IN NORTH TO BETTER CHANCE SOUTHERN SECTIONS.

WILL TEMPER HIGHS TODAY IN THE NORTH A COUPLE DEGREES FROM EARLIER
GRIDS IN LIGHT OF EXPECTED LONGER DURATION OF CLOUDS AND CONVECTIVE
THREAT.  STILL MAY PUSH 95 IN SOUTHERN COUNTIES.

.CHI...NONE

KAPLAN
Hazardous weather outlook, Jul 7, 6:00 AM CDT, 1 hour 21 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-081100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
ALTHOUGH THUNDERSTORMS ARE LIKELY THIS MORNING ESPECIALLY NORTH OF I
80 MOST SHOULD REMAIN BELOW SEVERE LIMITS. THEY MAY VERY WELL
PRODUCE A LOT OF DANGEROUS CLOUD TO GROUND LIGHTNING. THE BEST
CHANCE FOR SEVERE STORMS WILL BE FROM MID AFTERNOON ON THROUGH LATE
TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE THREATS.

HEAT INDICES THIS AFTERNOON WILL REACH THE UPPER 90S IN MANY
AREAS...TO AROUND 105 IN SOME AREAS SOUTH OF I 80.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN TUESDAY AND
TUESDAY NIGHT FOR MOST OF THE AREA.  HEAVY RAIN IS POSSIBLE
ESPECIALLY IN SOUTHERN PORTIONS...WHICH COULD CAUSE AT LEAST SMALL
STREAM FLOODING DUE TO ALREADY SATURATED SOILS FROM THE WEEKEND
RAINS...PRIMARILY SOUTHEAST OF A BLOOMINGTON...WATSEKA...RENSSELAER
LINE.

SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH WEDNESDAY...BUT ARE
NOT EXPECTED TO BE SEVERE. MORE THUNDERSTORMS COULD RETURN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON...FROM MID AFTERNOON ON...AND
TONIGHT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:11 PM CDTSevere Thunderstorm WarningLOTIroquois49 min
Jul 6, 8:02 PM CDTSevere Thunderstorm WarningLOTIroquois28 min
Jul 6, 8:39 PM CDTSevere Thunderstorm WarningLOTLee36 min
Jul 7, 7:39 AM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, Kane, Kendall, LaSalle, McHenry51 min
Jul 7, 7:59 AM CDTSpecial Marine WarningLOT61 min
Jul 7, 8:17 AM CDTSevere Thunderstorm WarningLOTDuPage, Grundy, Will43 min
Jul 7, 8:42 AM CDTSevere Thunderstorm WarningLOTCook48 min
Jul 7, 9:00 AM CDTSevere Thunderstorm WarningLOTKankakee, Will45 min
Jul 7, 9:05 AM CDTSevere Thunderstorm WarningLOTLaSalle, Livingston25 min
Jul 7, 9:09 AM CDTSpecial Marine WarningLOT66 min
Jul 7, 9:27 AM CDTSevere Thunderstorm WarningLOTLivingston48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.